Hail, Watonwan
- When
- May 19, 4:40 PM CST
- Where
- Watonwan County, 2 mi W of St James
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.983, -94.667
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 2:00 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT WED MAY 19 2004 .DISCUSSION... QUITE ACTIVE WEATHER PATTERN THROUGH THE WEEKEND WITH PERTURBED SWLY FLOW ALOFT CARRYING SERIES OF DISTURBANCES THRU AREA WITH SURFACE BOUNDARY GENERALLY LYING JUST TO THE S OF CWA. IN THE NEAR TERM N-S COLD FRONT IN THE CENTRAL DAKOTAS WILL MOVE INTO CENTRAL MN BY 06Z AND THEN INTO THE SE BY 12Z. TSTMS DEVELOPING IN AXIS OF INSTABILITY AHEAD OF FRONT IN E DKTS WITH SB LIS AROUND B5 WHERE THERE HAS BEEN SOME SUN. TSTMS SHOULD CONTINUE TO DEVELOP IN E DKTS THIS AFTERNOON SPREADING ACROSS MN INTO WI AHEAD OF CDFNT. OTHER TSTMS JUST BEGINING TO SHOW SOME DEVELOPMENT IN NW IA/NE NEB WHERE LOW CLOUDS HAVE THINNED SOMEWHAT. EXPECT THUNDERSTORMS TO BECOME MORE WIDESPREAD NEXT FEW HOURS AS THEY ARE FED BY STRONG 850MB THETA E ADVECTION AS THEY HEAD NE INTO SC MN. THERE HAS BEEN SOMEWHAT OF A ROLL BACK OF 850 MB LIS ACRS IA INTO S MN OVERNIGHT...BUT STILL CLIMB INTO B3 RANGE IN AREA OF STRONG THETA E ADVECTION. WILL CARRY HIGHEST POPS FROM SC MN INTO EAU AREA OVERNIGHT. FOR TOMORROW HIGH PRESURE BUIDLS INTO AREA AS COLDFRONT SETTLES INTO S IA. HOWEVER...PATTERN BECOME ACTIVE AGAIN ALREADY BY LT THURS NITE INTO THE WEEKEND. MID LEVEL SHORTWAVE HELPS CARRY THE FRONT BACK NORTH PROPELLED BY 50+ KNOT LLJ FROM KS INTO E NEB BY 12Z FRIDAY. STRONG 850 MB THETA E ADVECTION OVERSPREADS CWA ON FRIDAY WITH ATMOSPHERE JUICING UP WITH 1 TO 1.5 INCHES PWAT. WOULD EXPECT HEAVIEST RAINS TO FALL ON S CWA CLOSEST TO SURFACE BOUNDARY...BUT STRONG LIFT AND WAA SUPPORT RATHER HIGH POPS ACROSS AREA. IN THE TEMPERATURE DEPARTMENT...SHOULD BE MILD TONIGHT SE AREAS AS FRONT NOT ARRIVING UNTIL MORNING. TRICKY HIGHS FOR FRIDAY INTO WEEKEND AS WILL PROBABLY BE ALOT OF CLOUDS NORTH OF WARM FRONT. LONGER TERM STILL FILLED WITH TONS OF UNCERTAINTY. 18Z/00Z ENSEMBLE DATA FROM GFS SHOWING ABOUT THE ONLY THING THE SUITE OF RUNS IS SURE OF...IS THE HUGE CNTL PAC BLOCKING RIDGE/PATTERN WHICH REMAINS INTACT THRU ENTIRE EXTENDED RANGE. ONCE YOU EXTEND DOWNSTREAM OF ERN PAC/WRN CONUS TROF INTO MID SECTION OF CONTRY...SPREADS IN MID/UPR HEIGHTS AND JET CONFIGURATIONS ARE JUST HUGE...WITH GREATEST VARIABILITY UNFORTUNATELY CENTERED ON MN/DAKS. 00Z OPNL GFS BACK TO WRN TROF KICKING OUT S/WS OVR CNTL CONUS RIDGE...AND CONT OF ACTIVE PATTERN. NOWHERE CLOSE TO DIGGY TROF COMING OUT OF NRN STREAM SEEN IN 12Z DATA. (ANOTHER 200DM HEIGHT JUMP ACRS CWA.) POPS SAT INTO EARLY SUN SEEM A GOOD BET GIVEN BNDRY CLOSE BY AND S/W ENERGY LIFTING THRU UPR MS VLY. LOOKS LIKE WE MAY PUSH BNDRY FAR ENOUGH SOUTH FOR A DRY SUN AFTN INTO MON MORNING...BUT THEN WAVERING BNDRY AND MORE S/W ENERGY BEGS FOR RETURN OF POPS MON AFTN INTO TUE. 00Z OPNL GFS CONTAMINATED WITH CONVECTIVE FEEDBACK IN DAY 6/7...SO MUCH INDEED UP IN THE AIR. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/WJH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1153 AM CDT WED MAY 19 2004 MNZ041>045-047>059-064-065-073-201000- BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI- LAC QUI PARLE-MEEKER-MILLE LACS-MORRISON-POPE-REDWOOD-RENVILLE- SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE- 1153 AM CDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AS A COLD FRONT APPROACHES THE AREA. STRONG SOUTHERLY FLOW WILL BRING AMPLE MOISTURE NORTHWARD INTO THE AREA THIS AFTERNOON...WITH TEMPERATURES WARMING INTO THE 70S. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 4 AND 7 PM ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. SOME STORMS WILL QUICKLY TURN SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE MINNESOTA RIVER IN WEST CENTRAL MINNESOTA. THE STORMS WILL MOVE EAST AND OUT OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACTIVE WEATHER WILL AGAIN COME INTO THE PICTURE...POSSIBLY AS EARLY AS THURSDAY EVENING...WITH A BETTER CHANCE ON FRIDAY AND FRIDAY EVENING. THE COLD FRONT WEDNESDAY WILL STALL OVER IOWA AND NEBRASKA AND WILL FOCUS CLUSTERS OF THUNDERSTORMS. THURSDAY NIGHTS STORMS SHOULD STAY SOUTH OF THE AREA...BUT AS THE FRONT BULGES TO THE NORTH ON FRIDAY...SEVERE THUNDERSTORMS...AND ESPECIALLY HEAVY RAIN... MAY BE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY AFTERNOON AND EVENING. THE ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MNZ074>078-082>085-091>093-201000- BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET- RICE-STEELE-WASECA-WATONWAN- 1153 AM CDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS EASTERN SOUTH DAKOTA AND FAR WESTERN MINNESOTA. DEVELOPMENT WILL OCCUR AHEAD OF A A COLD FRONT CHARGING EAST INTO THE AREA THIS EVENING. THE BEST CHANCE OF SEVERE STORMS WILL OCCUR AFTER 6 PM THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THERE IS AN OUTSIDE CHANCE OF AN ISOLATED TORNADO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACTIVE WEATHER WILL AGAIN COME INTO THE PICTURE...POSSIBLY AS EARLY AS THURSDAY NIGHT...WITH A BETTER CHANCE ON FRIDAY AND FRIDAY EVENING. THE COLD FRONT WEDNESDAY WILL STALL OVER IOWA AND NEBRASKA AND WILL FOCUS CLUSTERS OF THUNDERSTORMS. STORMS MAY DEVELOP OVER SOUTHEAST SOUTH DAKOTA AND NORTHERN IOWA ON THURSDAY EVENING...AND COULD MOVE INTO SOUTHERN MINNESOTA IN THE HOURS AFTER MIDNIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ISOLATED LARGE HAIL EVENTS...AS WELL AS HEAVY RAIN...WOULD BE POSSIBLE WITH ANY STORMS. A MUCH BETTER CHANCE OF STRONG TO SEVERE STORMS...AND ESPECIALLY HEAVY RAIN...IS IN THE CARDS FOR FRIDAY...AS THE WARM FRONT BULGES TO THE NORTH INTO NORTHERN IOWA. DEEP MOISTURE ALONG AND NORTH OF THE FRONT... COMBINED WITH POSSIBLE TRAINING STORMS OVER THE SAME AREA COULD WORSEN THE HEAVY RAIN THREAT. THE ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE INTO SATURDAY...WITH MORE THUNDERSTORMS AND HEAVY RAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS ACROSS THE AREA. MNZ060>063-066>070-WIZ014>016-023>028-201000- ANOKA-BARRON-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-HENNEPIN-MCLEOD- PEPIN-PIERCE-POLK-RAMSEY-RUSK-SCOTT-SIBLEY-ST CROIX-WASHINGTON- 1153 AM CDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EAST CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS EASTERN SOUTH DAKOTA AND FAR WESTERN MINNESOTA. DEVELOPMENT WILL OCCUR AHEAD OF A COLD FRONT CHARGING EAST INTO THE AREA THIS EVENING. THE BEST CHANCE OF SEVERE STORMS WILL OCCUR AFTER 7 PM AROUND THE TWIN CITIES AND AFTER DARK IN WESTERN WISCONSIN. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACTIVE WEATHER WILL AGAIN COME INTO THE PICTURE...POSSIBLY AS EARLY AS THURSDAY NIGHT...WITH A BETTER CHANCE ON FRIDAY AND FRIDAY EVENING. THE COLD FRONT WEDNESDAY WILL STALL OVER IOWA AND NEBRASKA AND WILL FOCUS CLUSTERS OF THUNDERSTORMS. THURSDAY NIGHTS STORMS SHOULD STAY SOUTH OF THE AREA...BUT AS THE FRONT BULGES TO THE NORTH ON FRIDAY...SEVERE THUNDERSTORMS...AND ESPECIALLY HEAVY RAIN... MAY BE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY AFTERNOON AND EVENING. THE ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE INTO SATURDAY...WITH ANOTHER ROUND OF HEAVY WEATHER POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING INTO THE HOURS AFTER MIDNIGHT. BAP
The Minneapolis radar (KMPX), 130 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
5 hail. Local standard time, as filed.
Quarter sized hail whitened the ground and removed leaves from the trees.
Nickel sized hail fell west of Cleveland. Golf ball sized hail was reported in the western portion of Le Sueur County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395558, 5395559, 5395560, 5395561, 5395562.